Alert archive / Arizona / Flash Flood Warnings in 2021
Flash Flood Warning 154, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 9, 2021, 3:53 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2021, 3:53 PM MST (22:53 UTC)
- Expired
- Aug 9, 2021, 7:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 21 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2142 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
786
WGUS55 KFGZ 092253
FFWFGZ
AZC005-100200-
/O.NEW.KFGZ.FF.W.0154.210809T2253Z-210810T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
353 PM MST Mon Aug 9 2021
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 700 PM MST.
* At 352 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.25 and 2.25 inches of
rain have fallen. Additional rainfall amounts of 0.75 to 1.5
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Tremaine Lake and Long Lake.
This includes the following streams and drainages...
Jacks Canyon, Sawmill Wash and West Clear Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3479 11131 3479 11116 3471 11113 3469 11130
3471 11139 3479 11139
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
TPS2 follow-up statements
501
WGUS75 KFGZ 100008
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
508 PM MST Mon Aug 9 2021
AZC005-100200-
/O.CON.KFGZ.FF.W.0154.000000T0000Z-210810T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
508 PM MST Mon Aug 9 2021
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR COCONINO COUNTY...
At 507 PM MST, Doppler radar indicated heavy rain has moved west of
the warned area. Between 1.5 and 2.5 inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Tremaine Lake and Long Lake.
This includes the following streams and drainages...
Jacks Canyon, Sawmill Wash and West Clear Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding of washes and creeks will occur, some dirt roads will
become muddy and impassable. Paved roads and underpasses could
become flooded as well.
&&
LAT...LON 3479 11131 3479 11116 3471 11113 3469 11130
3471 11139 3479 11139
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MCT273
WGUS75 KFGZ 100152
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
652 PM MST Mon Aug 9 2021
AZC005-100202-
/O.EXP.KFGZ.FF.W.0154.000000T0000Z-210810T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
652 PM MST Mon Aug 9 2021
...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
COCONINO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures and use
caution near any high flowing creeks and streams.
LAT...LON 3479 11131 3479 11116 3471 11113 3469 11130
3471 11139 3479 11139
$$
MCTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:02 PM MST, 51 minutes earlier.
Area forecast discussion, Aug 9, 3:02 PM MST, 51 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 302 PM MST Mon Aug 9 2021 .SYNOPSIS...Moisture will begin to increase today leading to higher chances for thunderstorms through the week. There will be a threat of localized flash flooding with the stronger storms. Temperatures will decrease to near normal. && .DISCUSSION...A couple of isolated storms have developed early this afternoon across central Arizona. The rest of the state has been capped so far due to morning cloud cover from the remnants of an MCS in southern Arizona. Daytime heating and moisture being pushed northward from that MCS will help to increase convective activity later this afternoon into the evening hours. A boundary of 500 J/Kg of ML CAPE extends along the Mogollon Rim so most convection that occurs today will be along and south of the Rim. The storms that have formed so far have been nearly stationary, but weak steering flow will likely slowly move these storms to the west this afternoon. Due to the slow storm motion, there is a risk of flash flooding near stalled storms with heavy rain rates of 0.5"-1" per hour. Storms in central Arizona may organize this evening and form into a cluster that moves to the northwest late tonight into the early morning hours. Storms on Tuesday will extend north to the AZ/UT border as moisture surges northward from southern Arizona. Increased cloud cover and moisture in the region will bring temperatures down about 5 degrees from today before increasing back to near average on Wednesday. A weak ridge will remain in place across the region through at least the middle of the week. A southerly low-level flow will continue to bring moisture up from the Gulf of California into northern Arizona. Isolated to scattered showers and storms will be likely each day, with the greatest chance of storms south of I-40 where PW content will be greater. By late week, an inverted trough may set-up to our east, increasing moisture flow and bringing more favorable dynamics into the region. This would increase precipitation coverage and the risk of flash flooding as well. && .AVIATION...For the 0Z package...Mostly VFR conditions will exist for the next 24 hours. MVFR conditions are possible through 0Z tomorrow due to scattered showers and storms tonight through tomorrow afternoon. The best likelihood for MVFR conditions through 6Z tonight will be south of KFLG. On Tuesday, storms will be more widespread so MVFR conditions are possible across northern Arizona through evening. Through 0Z tomorrow, winds will be out of the southwest at 5-10 knots with gusts of 15 knots Tuesday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered storms will develop Tuesday and Wednesday along and south of the Mogollon Rim with isolated storms north of the Rim. Temperatures will decrease about 5 degrees on Tuesday before increasing again on Wednesday. Thursday through Saturday...Moisture will remain in place across the region through at least Saturday. Scattered afternoon thunderstorms are likely each day with the best chances for precipitation south of I-40. Frequent lightning and isolated flash flooding are expected with stronger storms that do form. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...DeMaria/Humphreys AVIATION...DeMaria/Humphreys FIRE WEATHER...DeMaria/Humphreys For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 9, 12:30 PM MST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1230 PM MST Mon Aug 9 2021
AZZ008-037-092000-
Yavapai County Valleys and Basins-Yavapai County Mountains-
1230 PM MST Mon Aug 9 2021
...A strong thunderstorm is currently over the Prescott Airport
through 100 PM MST...
At 1229 PM MST, Doppler radar was tracking a strong thunderstorm over
Prescott Airport, or near Prescott Valley, moving north at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chino Valley, Prescott Airport and Williamson Valley.
This includes the following highways...
State Route 89 between mile markers 318 and 326.
State Route 89A between mile markers 318 and 321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3461 11237 3460 11245 3473 11255 3475 11232
TIME...MOT...LOC 1929Z 178DEG 6KT 3466 11242
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TPSThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:16 PM MST | Special Weather Statement | FGZ | 44 min | |
| Aug 9, 12:30 PM MST | Special Weather Statement | FGZ | Yavapai | 30 min |
| Aug 9, 2:27 PM MST | Flash Flood Warning | FGZ | Yavapai | 2 hr |
| Aug 9, 2:39 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 9, 3:42 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 9, 4:15 PM MST | Special Weather Statement | FGZ | 30 min | |
| Aug 9, 4:21 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Aug 9, 4:42 PM MST | Flash Flood Warning | FGZ | Coconino, Gila | 3 hr |
| Aug 9, 4:51 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.